Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 79, NWS Sioux Falls, SD

July 4, 2024Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2024, 1:46 PM CDT for Dickinson County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2024, 1:46 PM CDT (18:46 UTC)
Expired
Jul 4, 2024, 2:15 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:47 PM CDT, 59 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms are expected this afternoon and evening. A low end severe weather risk along with heavier rainfall potential is possible.
  • Chances for rain will continue through the weekend but heavier rainfall is not expected.
  • Cooler then normal temperatures will continue well into next week.
Area forecast discussion, Jul 4, 12:47 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1247 PM CDT Thu Jul 4 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms are expected this
  afternoon and evening. A low end severe weather risk along
  with heavier rainfall potential is possible.

- Chances for rain will continue through the weekend but heavier rainfall
  is not expected.

- Cooler then normal temperatures will continue well into next
  week.

&&

.DISCUSSION...
Issued at 322 AM CDT Thu Jul 4 2024

Light showers with a a few rumbles of thunder begin the day today.
Should see the showers continue to push eastwards while also
diminishing. This will leave a quieter period for most of the
morning hours before an upper level wave passes over the forecast
area and closes off. Abundant cloud cover is expected for most of
the area but locations south of I-90 may see some breaks in the
clouds during the afternoon hours. With the upper low overhead,
better jet energy via a potential vorticity (PV) anomaly and the
lift from the left exit region itself will overspread the area,
allowing for scattered showers and thunderstorms to blossom across
the area this afternoon. A cold front will be passing through the
forecast area today which could serve as a focal point for slightly
stronger storms this afternoon. Instability looks to remain marginal
with only up to around 1,000 J/kg of CAPE expected. Sufficient
vertical shear will be in place thanks to the previously mentioned
jet streak with deep layer shear values up to 40-50 knots, strongest
east of I-29. The cold front will be passing through the area rather
quickly today which makes severe weather chances a bit uncertain. If
the front passes through the area fast enough, then severe weather
chances will be minimal. If the front slows down a bit, then severe
weather will be possible east of I-29. The primary hazards will be
large hail to the size of a quarter (1 inch) and funnels to perhaps
a brief tornado. Only really see the possibility of a tornado IF a
storm is able to develop on the cold front and harness it's
baroclinically generated vorticity. Funnels are also possible due to
the upper level low over head. The lowest end hazard will be
damaging winds to 60 mph due to 0-3km theta-e difference values
between -10k to -16k despite overall poor lapse rates. To go along
with the severe weather threat, isolated heavier rainfall is
possible. This will not be a widespread heavy rainfall due to the
scattered nature of the showers and storms this afternoon. Rainfall
amounts between 0.25" to 0.75" should be the best range for heavier
rainfall but isolated amounts up to around an inch are possible,
mainly over southwest Minnesota. Shower and storm chances will wane
through the evening hours as the best forcing for ascent pushes east
of the area. Light showers are still possible on the backside of the
system through the night, mainly across southwest Minnesota. Low
temperatures will fall to the upper 50s to low 60s overnight.

Friday will be a calmer day as the previously mentioned upper level
low skirts east of the forecast area, placing cooler northwest flow
across the Northern Plains. High temperatures will be cooler with
highs in the 70s expected. Minor instability is expected which will
lead to another round of afternoon showers. Good news is that
rainfall amounts will be minor between a few hundredths to a tenth
or two. Low temperatures will fall to the upper 50s overnight.

An amplified pattern takes over for the weekend as upper level
ridging builds over the west coast of the US. This will place
predominate troughing over the eastern two thirds of the country and
continue chances for showers and storms. The most likely timeframe
for showers and storms will be Saturday afternoon and evening as a
shortwave trough pushes into the Northern Plains. Some of the storms
could be strong to severe given sufficient instability and shear in
place. Aside from rain chances, highs will be in the 70s to low 80s
for the weekend with lows falling to the upper 50s to low 60s.

The ridge axis pushes a bit further east on Monday. This will rise
heights aloft and also decrease upper level pressure gradients. This
looks to result in drier conditions for the work week along with a
continuation of near to below average temperatures. Ensembles
support a drier pattern as they show only minor probabilities on the
order of 20-30% for exceeding a tenth of an inch of rain. High
temperatures look to remain in the upper 70s and 80s with lows
falling to the upper 50s and 60s overnight.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1239 PM CDT Thu Jul 4 2024

VFR conditions with occasional MVFR/IFR ceilings are expected
this TAF period mostly due to developing showers and
thunderstorms. Taking a look across the area, scattered showers
and thunderstorms continue to push across areas east of I-29
with more scattered showers developing north of the Hwy-14
corridor. Expect the intermittent periods of showers to continue
into the overnight hours mostly north of I-90 before things
begin to clear across the area. Otherwise, northwesterly surface
winds will continue for the duration of the period with gusts up
to 20-30 mph possible at times.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Meyers
AVIATION...Gumbs
Hazardous weather outlook, Jul 4, 3:42 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
342 AM CDT Thu Jul 4 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-050845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
342 AM CDT Thu Jul 4 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. Some could be
strong to severe with large hail to the size of a quarter, damaging
winds to 60 mph, and funnel clouds to perhaps a brief tornado. An
isolated heavier rain potential will coincide with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An active pattern aloft will keep additional showers and
thunderstorms possible through the rest of the week and into next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:49 AM CDTSevere Thunderstorm WarningFSDLyon, Murray26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.